Severe rhabdomyolysis with Isotretinoin Therapy for Acne (Poster)
Philips D et al.
AAD 2015 Annual Meeting, San Francisco CA – United States
Isotretinoin is an oral vitamin A derivative most commonly used in the treatment of acne.
Common side effects include skin and mucosal dryness, lipid elevations and elevated liver enzymes.
According to some, the effect on the liver is actually an effect on the muscle tissue.
In this case report, a 33 year old female presented to the emergency department for a 24 hour duration swelling of both arms
Exertion in the form of pull-ups was done 48 hours prior to this
3 weeks earlier she had started taking isotretinoin 40mg (1mg/Kg/d)
CK (creatine kinase) were 6500IU/L (n* 26-192), peaking at 66000 5 days after being admitted. (rhabdomyolysis is defined as CK levels being more than 5 times the normal range)
Intravenous fluids to induce diuresis and avoid renal failure (due to the cellular release of myoglobin) were given and the drug was discontinued. CK levels fell from the 5th day and then normalized.
- This case report shows the potential effect of isotretinoin of striated muscle dissolution.
- On a lighter note, it shows that isotretinoin has an effect on muscular tissue.
- Exercise counseling might be useful when putting patients on isotretinoin.
- We would add that it might be useful to study the release of creatine kinase (CK) following isotretinoin administration. (studies have shown that CK levels are elevated in 41% of patients on isotretinoin)
Image credit: wikipedia